Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 335, NWS Norman, OK

July 18, 2002Pottawatomie County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 18, 2002, 4:49 PM CDT for Pottawatomie County, Oklahoma. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2002, 4:49 PM CDT (21:49 UTC)
Expired
Jul 18, 2002, 5:30 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Pottawatomie County, OK

The radar

The Norman radar (KTLX), 38 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:20 PM CDTHail 0.75Earlsboro, OK
Jul 18, 5:30 PM CDTThunderstorm Wind 57 EBrooksville, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS54 KOUN 182149
SVROKC
OKC125-182230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 530 PM CDT

* AT 448 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES SOUTH OF EARLSBORO...MOVING WEST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BROOKSVILLE...EARLSBORO...
  MACOMB...SHAWNEE AND TECUMSEH

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3513 9677 3537 9679 3537 9701 3514 9703

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:58 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 18, 1:58 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT THU JUL 18 2002

CONDITIONALLY UNSTABLE AND WEAKLY CAPPED AIRMASS WILL REMAIN IN
PLACE THROUGH FRIDAY AREA-WIDE..BUT CAP STRENGTH SHUD BE SLOWLY
STRENGTHENING WITH TIME INTO THE WEEKEND.  WILL NOT DEVIATE TOO MUCH
FROM PREVIOUSLY LAID OUT FORECAST WITH DECREASING CHANCES FOR PRECIP
THRU SAT/SUN ALONG WITH A WARMING TREND..ESP NORTH.  SUN/MON LOOK TO
BE THE WARMEST DAYS AS LOW LEVEL THERMAL RIDGE BUILDS SWD AND CENTER
OF SUBTROPICAL RIDGE ALOFT MOVES IN CLOSE PROXIMITY.

ALTHOUGH THE DETAILS OF HOW THEY GET THERE ARE DIFFERENT..MOST OF
THE MEDIUM RANGE MODELS SUGGEST WRN CONUS RIDGE WILL REAMPLIFY
MID-LATE WEEK..WITH ANOTHER LARGER SCALE TROF DEVELOPING OVER THE
GRT LAKES REGION. ATTM..BELIEVE THAT AVN IS PROBABLY TOO FLAT WITH
ITS SOLN. THUS..THERE APPEARS TO BE AT LEAST A REASONABLE
PROBABILITY THAT SOME TYPE OF WEAKENING FRONTAL ZONE OR SERIES OF
CONVECTIVE OUTFLOWS WILL BE ABLE TO MOVE INTO THE SRN PLAINS
TUE-THUR.  WE WILL INTRODUCE SMALL CHANCES FOR SHOWERS/STORMS FOR
MID WEEK IN ASSOCIATED WITH THIS SCENARIO.
 MILLER

PRELIM NUMBERS..
OKC   71  91  72  92 /  10  20  10  10
HBR   72  95  72  96 /  10  20  10  10
SPS   71  94  72  95 /  20  20  10  10
GAG   69  94  69  96 /  10  10  10  10
PNC   72  95  74  97 /  20  10  10  10
DUA   72  91  71  93 /  20  20  10  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 18, 12:00 PM CDT, 4 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-182000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU JUL 18 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

ALTHOUGH SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND
TONIGHT...WEAK VERTICAL WIND SHEAR AND LIMITED INSTABILITY WILL
CONTINUE TO PRECLUDE ANY ORGANIZED SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI JUL 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
COPIOUS MOISTURE AND WEAK WINDS ALOFT WILL PROMOTE AREAS OF LOCALLY
HEAVY RAIN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:28 PM CDTSevere Thunderstorm WarningOUNPottawatomie32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.